Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Northern Indiana

July 17, 2005Elkhart County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 17, 2005, 2:12 PM EST for Elkhart County, Saint Joseph County, Indiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 2:12 PM EST (19:12 UTC)
Expired
Jul 17, 2005, 3:15 PM EST
In force
63 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Elkhart County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 171912
SVRIWX
INC039-141-172015-
/O.NEW.KIWX.SV.W.0080.050717T1912Z-050717T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 PM EST SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN INDIANA
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 315 PM EST

* AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHEAST OF
  MISHAWAKA...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WAKARUSA...
  OSCEOLA...
  ELKHART...
  DUNLAP AND SIMONTON LAKE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4176 8621 4150 8623 4150 8588 4176 8588

$$
1 follow-up statement
000 
WWUS53 KIWX 171943
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
241 PM EST SUN JUL 17 2005

INC141-171951-
/O.CAN.KIWX.SV.W.0080.000000T0000Z-050717T2015Z/
ST. JOSEPH IN-
241 PM EST SUN JUL 17 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  ST. JOSEPH COUNTY IN INDIANA

AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4165 8611 4149 8611 4150 8588 4166 8588

$$

INC039-172015-
/O.CON.KIWX.SV.W.0080.000000T0000Z-050717T2015Z/
ELKHART IN-
241 PM EST SUN JUL 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR...

  ELKHART COUNTY IN INDIANA

AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS SEVERE STORM WAS LOCATED NEAR
WAKARUSA...OR ABOUT 7 MILES NORTHWEST OF NAPPANEE...AND MOVING EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...
SOUTHWEST...
FORAKER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4165 8611 4149 8611 4150 8588 4166 8588

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
130 PM EST SUN JUL 17 2005

.AVIATION/UPDATE...
SCATTERED TSTMS HAVE DVLPD ALONG LAKE BREEZE BOUNDARY AND ALSO IN
AREA OF DIFFERENTIAL HEATING WHERE SLIGHTLY DRIER AIR ADVECTING INTO
CWA IN WAKE OF DEPARTING LOW AND HAVE UPDATED ZONE/GRIDS FOR SCT VS
CHC POPS.  FCST TEMPO TSRA AT SBN AND FWA TAFS THIS AFTN...A LITTLE
LATER AT FWA. SOME ACTIVITY MAY LINGER INTO THE EVE, AND POTENTIAL
FOR SOME DVLPMNT LATER TONIGHT AS LLJ DVLPS OVER NRN IL IN ADVANCE
OF APCHG CDFNT, BUT, ATTM FEEL THREAT TOO LOW TO MENTION IN TAFS.
WINDS WILL BE LIGHTER AT FWA OVERNIGHT SO ADDED MVFR VSBYS WITH FOG
DVLPG IN MOST AIRMASS. TSTMS AT FWA NR CDFNT SHOULD HOLD OFF TIL
AFTN. AT SBN COULD BE LATE IN THE TAF PD BUT TOO EARLY TO BE PRECISE
ATTM.
&&

.PREV DISCUSSION...
UPDATE...
ONLY MINOR CHANGES MADE TO ZONES ON UPDATE. REMOVED MORNING WORDING
AND INCREASED TEMPS A BIT AT SBN. ALREADY HAD L90S FOR HIGHS GOING
IN REST OF WEST EXCEPT NEAR THE LAKE AND THAT LOOKS REASONABLE.
DENNIS REMNANT LOW OVER LH THIS MORNING. SLIGHTLY DRIER AIR
ADVECTING INTO AREA BEHIND THIS LOW THIS MORNING RESULTING IN CLRG
ACROSS NW INDIANA AND NRN IL. STILL AMS UPSTREAM IS QUITE MOIST AND
WITH DAYTIME HEATING SOME CONVECTION IS EXPECTED THIS AFTN. FORCING
MECHANISMS SUBTLE BUT EXPECT TO SEE DVLPMNT IN AREA OF DIFFERENTIAL
HEATING NEAR EDGE OF LOW CLOUD SHEILD AND PSBLY ALONG LAKE BREEZE.

&&

SHORT TERM...
TODAY AND TONIGHT...
THE WESTERN LOWER GREAT LAKES REGION CONTINUES TO BE UNDER THE GRIP
OF A TROPICAL AIRMASS ASSOCIATED WITH THE REMNANTS OF WHAT WAS ONCE
HURRICANE DENNIS. THE FORECAST CHALLENGE FOR THE SHORT TERM WILL BE
THE MOVEMENT OF THE REMNANTS OF DENNIS AND ITS EFFECT ON
TEMPERATURES AND CHANCES OF PRECIPITATION.

NAM/GFS MODEL GUIDANCE IS SIMILAR IN MERGING THE CENTER OF DENNIS
INTO AN OPEN WAVE AND MOVING IT NORTH TO SOUTHERN ONTARIO BY THIS
EVENING. A STRONG SHORT WAVE FROM THE PACIFIC NORTHWEST WILL RACE
ACROSS THE NORTHERN PLAINS OVER THE NEXT 24 HOURS. THIS SYSTEM WILL
BUILD A SHORT WAVE RIDGE AHEAD OF IT AND TRY TO MOVE IT ACROSS THE
WESTERN LOWER GREAT LAKES TODAY. THIS WILL DECREASE THE CHANCES OF
PRECIPITATION SOMEWHAT IN THE MORNING AND INCREASE HIGH TEMPERATURES
A FEW DEGREES FROM READINGS OF THE PAST FEW DAYS.

MODEL GUIDANCE BEGINS TO DIVERGE TONIGHT IN TIMING OF THE COLD FRONT
ASSOCIATED WITH THE SHORT WAVE...WITH THE NAM BEING THE FASTER
SOLUTION. LOOKING AT THE WATER VAPOR IMAGERY AND OVERLAYING THE NAM
AND GFS 500MB FIELDS...IT SEEMS THAT BOTH MODELS ARE MOVING THE
SYSTEM A LITTLE TOO FAST...HOWEVER I LIKE THE NAM TEMPERATURE AND
PRECIPITATION FORECAST...AND WILL LEAN FORECAST TOWARD THAT
SOLUTION. SO INCREASED HIGH TEMPERATURES A COUPLE DEGREES WITH MORE
SUN EXPECTED AND WITH SUBSIDENCE EXPECTED TO TRY TO FILTER ITS WAY
INTO THE WESTERN LOWER GREAT LAKES.  REMOVED POPS THIS MORNING AFTER
THE FOG BURNS OFF WITH SUBSIDENCE LIMITING ANY PRECIP THAT MAY
OCCUR UNTIL THIS AFTERNOON.

PRECIPITABLE WATER STILL QUITE HIGH WITH THE LINCOLN ILLINOIS
SOUNDING SHOWING OVER 1.5 INCHES ON THE 00Z SOUNDING. THAT IS
TRENDING DOWN AS THE DAVENPORT IOWA SOUNDING SHOWING AMOUNTS AROUND
ONE INCH. WILL DECREASE POPS TO LOW CHANCE THIS AFTERNOON FOR THE
NORTHWEST CORNER. STILL A LOT OF MOISTURE IN THE ATMOSPHERE AT THIS
TIME SO WILL KEEP CURRENT FORECAST THIS AFTERNOON AND TONIGHT ACROSS
THE REST OF THE AREA.

LONG TERM...
STILL A DIFFICULT AND UNCERTAIN WX SCENARIO TAKING SHAPE MON AS
INTENSE NRN STREAM UPR TROF SHIFTS EWD INTO NRN LKS. 00Z GUIDANCE
AGAIN IN EXCELLENT AGREEMENT ON PLACEMENT OF SFC/UPR FTRS BUT
DIFFERENCES REMAIN WRT POTENTIAL DVLPG PREFNTL TROF/OR OUTFLW BNDRY
SPOILER. HATE TO SAY IT...BUT THIS HAS HAPPENED WAY TOO MANY TIMES
HERE THIS SPRING AND SUMMER AND RESULTED IN CONV FAILURE HERE AS UPR
SPRT LEAVES WKNG SFC BNDRY BEHIND AND LL FLW BECOMES LARGELY
DIVERGENT W/BNDRY LYR MASS FLUX NEVER MATERIALIZING . HWVR SOME HOPE
YET THAT THINGS WILL DEVELOP AS PROGGED/FCST GIVEN RECENT RAINFALL
ACRS THE CWA AND DEGREE OF DESTABILIZATION ANTICIPATED MON AM. WILL
AGAIN KEEP HIGHER END OF POPS RELEGATED ACRS ERN HALF BUT AGAIN SHY
AWAY FM LIKELY GUIDANCE NUMBERS.

OTHERWISE PRESENCE OF THERMAL RIDGE OVRTOP WILL EQUATE TO ANOTHER
HOT DAY W/LOTS OF HUMIDITY GIVEN TDS WELL ABV 70. SOME POTENTIAL TO
HIT HEAT ADVISORY CRITERIA FOR A TIME BUT DURATION IN QN AND WILL
DEFER TIL TOMORROW.

BEYOND THAT...SFC BNDRY LARGELY WASHES OUT W/FLAT UPR FLW REMAINDER
OF THE WEEK. INITIAL WK POST FNTL CAA TUE THEN GIVES WAY BLDG
THERMAL RIDGING FM THE PLAINS W/RTN TO HOT WX WED ON. SOME POTENTIAL
AFT MID WEEK FOR RING OF FIRE PATTN TO DVLP ALG POLEWARD SIDE OF UPR
RIDGE AS ELUDED TO BY GFS/DGEX SOLUTIONS BUT TIMING OF EMBEDDED UPR
TROFS IN FAST WESTERLY FLW ALG US/CANADIAN BORDER TO FAR OUT AT THIS
POINT TO JUSTIFY POP INSERTION YET.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE/AVITAON...DJT
SHORT TERM...GLL
LONG TERM...HOLSTEN
Hazardous weather outlook, Jul 17, 5:00 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 17 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN
WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA
LAKE
500 AM EST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD
FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL
DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME
HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON
HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ043-046-061-181000-
500 AM EST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND HIGHER WINDS AND WAVES
WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD
FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL
DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME
HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON
HOUR.

HOLSTEN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:05 PM ESTSevere Thunderstorm WarningIWXMarshall38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.